Winter Storm, Union
- When
- December 15, 9:00 AM EST to 3:00 PM EST
- Where
- Union forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.299, -83.372 (the zone’s center; the record gives no point)
along the Appalachian Mountains to the northeast. Moisture was brought with this system encountered cooler temperatures in west central Ohio and the Miami Valley that created snowfall amounts of 4 to 6 inches.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Low pressure tracked from the Gulf states...along the Appalachian Mountains to the northeast. Moisture was brought with this system encountered cooler temperatures in west central Ohio and the Miami Valley that created snowfall amounts of 4 to 6 inches. South of a line extending from Dayton to Xenia to Delaware...the warmer air did not allow for a prolonged snow event...with the majority of the region seeing rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 15, 6:55 AM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
655 AM EST THU DEC 15 2005
AVIATION(12Z-12Z)...
SURFACE LOW OVER MINNESOTA WITH TROUGH EXTENDING FROM LOW THROUGH
INDIANA AND THEN TO ANOTHER LOW OVER SOUTHERN ALABAMA. SOUTHERLY
FLOW AHEAD OF TROUGH IS BRINGING ABUNDANCE OF MOISTURE INTO THE
FORECAST AREA. DURING THE DAY TROUGH WILL MOVE EAST AND INTENSITY.
TONIGHT WEAK HIGH PRESSURE RIDGE WILL DEVELOP OVER THE AREA.
NOT MUCH CHANGE FROM THE PREVIOUS FORECAST OTHER THAN SOME SLIGHT
TWEAKING OF TIMING AND CEILINGS HEIGHTS. LATEST RADAR LOOP SHOW
PRECIPITATION EXTENDING FROM GULF COAST NORTHWARD THROUGH OHIO.
PRECIPITATION NORTH OF ILN IS SNOW AND SOUTH IS RAIN. THE RAIN
SHOULD CHANGE TO ALL SHOW BY LATE THIS MORNING.SHOW WILL CONTINUE
ACROSS THE AREA TODAY PRODUCING WIDESPREAD AND LONG TERM LIFR
CONDITIONS. DURING THE EARLY EVENING HOURS THE SNOW WILL TAPER OFF
FROM THE SOUTHWEST TO THE NORTHEAST. AS THE WEAK HIGH PRESSURE RIDGE
BUILDS OVER THE AREA TONIGHT CONDITIONS WILL IMPROVE RAPIDLY FROM
LIFR TO VFR BY AROUND 06Z.
HAYDU
&&
.PREVIOUS DISCUSSION...
(ISSUED 448 AM EST THU DEC 15 2005)
SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...
CURRENT SURFACE ANALYSIS DEPICTS LOW PRESSURE OVER THE GULF
STATES WITH HIGH PRESSURE ALONG THE NORTHEAST SEABOARD THIS
MORNING. KILN RADAR SHOWED PRECIPITATION MOVING NORTHEAST.
PRECIPITATION WAS IN THE FORM OF RAIN ACROSS ALL AREAS EXCEPT THE
NORTHEAST PORTION OF THE CWA...WHERE A MIX WAS OCCURRING. SINCE
MOST OF THE PRECIPITATION WAS RAIN...HAVE CANCELLED CURRENT
ADVISORY. WATCH FOR TODAY HAS BEEN UPGRADED TO AN ADVISORY.
HAVE GONE CLOSE TO THE GFS SOLUTION FOR THIS PACKAGE. ONLY
MODIFICATION HAS BEEN TO SLOW DOWN CHANGE OVER TO ALL SNOW. WITH
THE SLOWER CHANGE OVER TO SNOW THERE WILL BE A LONGER PERIOD OF
WINTERY MIX...WHICH WILL LIKELY CUT DOWN SNOWFALL AMOUNTS.
HIGHEST SNOWFALL AMOUNTS WILL BE ACROSS THE FAR NORTH...WITH
TOTAL AMOUNTS 2 T0 3 ACROSS THE FAR NORTH...JUST BELOW WARNING
CRITERIA. HEAVIER SNOW LOOKS TO BE JUST NORTH OF OUR AREA. TEMPS
TODAY WERE TRICKY...WITH EARLY HIGHS.
FROM TONIGHT ONWARD...HAVE CUT CHANCES OF SNOW DOWN BUT BELIEVE
THAT SCT SHSN AND OCCASIONAL FLURRIES WILL BE FOUND OVER THE CWA
THROUGH THE EVENING HOURS. COLD POOL SNOW SHOWERS REMAIN A
POSSIBILITY DURING THE DAY FRI BUT BELIEVE THAT THE ODDS OF
GETTING MEASURABLE SNOW OR LIQUID EQUIVALENT OF .01 ARE ON THE
LOW SIDE. MOST AREAS COULD SEE A DUSTING TO .1 EARLY FRIDAY AS A
SECONDARY TROF PUSHES THROUGH THE REGION FROM W-E. RIDGE OF HIGH
PRESSURE BUILDS OVER SOUTHERN FCST AREA AND CLOUD COVER DECREASES
FROM S-N FOR THE LATTER HALF OF THE WEEKEND AND RESULTS IN SLIGHTLY
COOLER TEMPS ON SAT NIGHT.
GERHARDT/FRANKS
LONG TERM (SUNDAY THROUGH WEDNESDAY)...
NO SIGNIFICANT CHANGES FROM PREVIOUS FORECAST. PREVIOUS AFD
FOLLOWS.
PREVIOUS DISCUSSION...
ISSUED AT 444 PM EST WED DEC 14 2005
COLD WEATHER PATTERN TO CONTINUE THRU THE EXTENDED FCST PERIOD.
TO BEGIN THE PERIOD UPPER LEVEL CHARACTERIZED BY W-E ELONGATED
TROF FROM THE NRN PLAINS THRU THE NRN GRTLKS INTO NEW ENGLAND.
THIS PLACES THE OHIO VALLEY IN WESTERLY FLOW ALOFT WITH SFC HIGH
PRESSURE DOMINATING. EXPECT DRY CONDITIONS SAT AND SAT NIGHT.
WESTERN PORTION OF THE UPPER TROF EXPECTED TO SLOWLY DROP SWD THRU
THE GREAT LAKES SUN/MON TIME FRAME AND HAVE MENTION OF SNOW SHOWERS
IN CAA PATTERN INTO EARLY MON. THE BEST CHC FOR SNOW SHOWERS WL BE
ACRS THE N. IN NWRLY FLOW SFC HI PRESSURE TO BUILD INTO THE REGION
MON NIGHT/TUE. THIS HI WL PROVIDE COLD BUT DRY WX CONDITIONS. NEXT
UPPER LEVEL TROF TO DROP THRU THE GREAT LAKES LATE TUE/WED PROVIDING
THE NEXT CHC OF SNOW SHOWERS.
TEMP WISE...HAVE GENERALLY TRENDED TEMPS COLDER THAN PREVIOUS
FCST PACKAGE AND CLOSER TO AVERAGE ENSEMBLE GUID.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY FOR OHZ026-034-035-042>046-051>056-
060>065-070>074 UNTIL 6 PM THURSDAY.
KY...NONE.
IN...WINTER WEATHER ADVISORY FOR INZ050-058-059-066 UNTIL 6 PM
THURSDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 448 AM EST THU DEC 15 2005 INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074- 161000- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE- DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK- MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH- PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING- 448 AM EST THU DEC 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT A WINTERY MIX OF RAIN...SNOW...SLEET...AND FREEZING RAIN WILL OCCUR OVER THE REGION TODAY. THE MAJORITY OF ACCUMULATING SNOW WILL OCCUR NORTH OF THE I-70 CORRIDOR...WHERE 2 TO 3 INCHES IS POSSIBLE. SOUTH OF I-70...AREAS OF SNOW AND THE WINTERY MIX WILL BRING ACCUMULATIONS OF AROUND AN INCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SNOW SPOTTERS ARE ASKED TO SEND IN REPORTS THROUGHOUT THE DAY. INZ073>075-080-KYZ089>100-OHZ077>082-088-161000- RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON- CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS- HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 448 AM EST THU DEC 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
12 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489043, 5489032, 5489034, 5489040, 5489037, 5489036, 5489039, 5489042, 5489035, 5489041, 5489038, 5489033.